Virginia, 2010Flood in Virginia, June 12, 2010
June 12, 2010 · NWS MRX · 1 event in 1 county or zone
A slowing moving thunderstorms brought isolated heavy rain reports across southwest Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slowing moving thunderstorms brought isolated heavy rain reports across southwest Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 12, 8:32 PM EST, 18 minutes earlier.
Area forecast discussion, Jun 12, 8:32 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
932 PM EDT SAT JUN 12 2010
.DISCUSSION...SHORTWAVE ENERGY CONTINUES TO ROTATE AROUND THE
PERIPHERY OF UPPER LEVEL RIDGE CENTERED OVER THE LOWER MS VALLEY
THIS EVENING. WITH HEATING OF THE DAY OVER THUNDERSTORMS HAVE DIED
OUT ACROSS MUCH OF THE FORECAST AREA EXCEPT ACROSS SW VA WHERE
LATEST SHORTWAVE IS TRIGGERING A COMPLEX OF STORMS MOVING SE TOWARD
THE SOUTHERN APPALACHIANS. STRONG STORMS WITH HEAVY RAIN NOW OVER
SW VA SHOULD CLIP EXTREME NE TN THE NEXT HOUR OR SO AND SLOWLY
DIMINISH IN INTENSITY. COULD BE SOME LOCALIZED FLOODING NEXT FEW
HOURS. NEXT AREA OF STORMS NEARING THE OHIO RIVER MAY RE FIRE BY
MORNING ACROSS SW VA AND NE TN SO CONTINUED CHANCE POPS THERE AND
SLIGHT CHANCE ELSEWHERE. ALREADY SENT UPDATED ZONES.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
TD
Hazardous weather outlook, Jun 12, 4:00 AM EST, 16 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SAT JUN 12 2010
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-131000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) SAT JUN 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
A HOT AND HUMID AIR MASS WILL HELP TO TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS TODAY...WITH A FEW ISOLATED STORMS POSSIBLY BECOMING
STRONG TO SEVERE THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL
BE THE POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND
CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A TYPICAL SUMMERTIME PATTERN WILL CONTINUE ACROSS THE REGION THROUGH
NEXT WEEK...WITH A FEW ISOLATED STRONG TO SEVERE STORMS POSSIBLE
EACH DAY. THE MAIN THREATS THROUGH THE EXTENDED PERIOD WILL CONTINUE
TO BE THE POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY RAINFALL...
AND CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE THREAT.
DMG
In the hours before
Special weather statement, Jun 12, 2:58 PM EST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
358 PM EDT SAT JUN 12 2010
TNZ073-074-122030-
NORTH SEVIER TN-SEVIER SMOKY MOUNTAINS TN-
358 PM EDT SAT JUN 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR SEVIER COUNTY UNTIL 430 PM EDT...
AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PIGEON FORGE...OR NEAR SEVIERVILLE...MOVING
EAST AT 15 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GATLINBURG...
HARRISBURG AND PITTMAN CENTER.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Jun 12, 3:30 PM EST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 PM EDT SAT JUN 12 2010
TNZ040-041-070-122100-
COCKE SMOKY MOUNTAINS TN-JEFFERSON TN-NORTHWEST COCKE TN-
430 PM EDT SAT JUN 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR COCKE AND JEFFERSON COUNTIES
UNTIL 500 PM EDT...
AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF DANDRIDGE...MOVING EAST AT
25 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NEWPORT...
PARROTTSVILLE...COSBY...HARTFORD...BYBEE AND DEL RIO.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Jun 12, 7:33 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
833 PM EDT SAT JUN 12 2010
VAZ002-006-130100-
RUSSELL VA-WISE VA-
833 PM EDT SAT JUN 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR WISE AND RUSSELL COUNTIES UNTIL
900 PM EDT...
AT 829 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF CLEVELAND...OR 12 MILES EAST OF
WISE...MOVING SOUTHEAST AT 20 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEBANON...
CLEVELAND...ST. PAUL...CASTLEWOOD...COLLINGWOOD...HANSONVILLE...
ROSEDALE...HONAKER AND DYE.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Jun 12, 8:00 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT SAT JUN 12 2010
VAZ006-008-130130-
RUSSELL VA-WASHINGTON VA-
900 PM EDT SAT JUN 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL AND WASHINGTON COUNTIES
UNTIL 930 PM EDT...
AT 855 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF CLEVELAND...OR 11 MILES
SOUTHWEST OF LEBANON...MOVING SOUTHEAST AT 20 MPH.
SMALL HAIL AND WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN THAT MAY CAUSE PONDING OF WATER
IN POOR DRAINAGE AREAS AS WELL AS QUICK RISES ON SMALLER CREEKS AND
STREAMS.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEBANON...ABINGDON...
HANSONVILLE...BENHAMS...HILANDER PARK...HOLSTON AND DAMASCUS.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Flood, Russell
- When
- June 12, 8:50 PM EST to 11:50 PM EST
- Where
- Russell County, 0.55 mi W of Castlewood
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.880, -82.310
Law enforcement personnel reported US Highway 58 was flooded near Castlewood by heavy rain from a thunderstorm.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, June 12 to 30, 2010$1.0 billion · 51 events
- Heat in Tennessee, June 12 to 14, 20101 death · 20 events
- Lightning Strike in Colorado, June 12, 20101 death · 1 event
- Flash Flooding in West Virginia, June 12 to 13, 2010$8.1 million · 4 events
- Flash Flood and Hail in New Mexico, June 12, 2010$1.3 million · 2.75 in hail · 21 events
- Tornado and Flash Flood in Texas, June 12 to 13, 20102 injured · $112,000 · EF0 · 50 events
- Flooding in Iowa, June 12 to 21, 2010$875,000 · 15 events
- Damaging Wind and Lightning Strikes in North Carolina, June 12, 2010$1.5 million · 50 kt wind · 3 events
- Tornadoes and Flash Flooding in Kansas, June 12 to 13, 2010$203,000 · EF1 · 17 events
- Flash Flooding in South Dakota, June 12, 2010$1.0 million · 3 events
- Flash Flooding and Flooding in Ohio, June 12 to 15, 2010$519,000 · 1 in hail · 15 events
- Flash Flooding and Flood in Iowa, June 12, 2010$454,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241519.